Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 119, NWS Dodge City, KS

May 9, 2001Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2001, 8:12 PM CDT for Hodgeman County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 8:12 PM CDT (01:12 UTC)
Expired
May 9, 2001, 9:00 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:28 PM CDTHail 0.88Jetmore, KS
May 9, 8:50 PM CDTHail 0.88Jetmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2947 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2947 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 100112
SVRDDC
KSC083-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HODGEMAN COUNTY IN KANSAS

* UNTIL 900 PM CDT

* AT 812 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 17 MILES WEST OF JETMORE...OR ABOUT 5 MILES EAST OF
  KALVESTA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  JETMORE AT 840 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3824 10021 3792 10022 3792 9987 3825 9989

BERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 9, 3:19 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT WED MAY 9 2001

CHANCES OF SEVERE WEATHER IN THE WEST ARE EARLY CONCERNS TONIGHT,
THEN HIGH TEMPS TOMORROW AROUND VICINITY OF FRONT AND MORE THREAT
OF SOME SEVERE THUNDERSTORMS.

SURFACE MAP SHOWING DRYLINE TROF IN EXTREME EASTERN COLORADO WITH
TROF LINE TOWARD GOODLAND. THIS LINE WILL BE THE ACTIVE
THUNDERSTORM AREA EARLY THIS EVENING. THEN AS SHORTWAVES CONTINUE TO
MOVE EAST TONIGHT THE QUESTION IS WILL THE THUNDERSTORMS CONTINUE.
THE ATMOSPHERE IS VERY UNSTABLE AT THIS TIME WITH CAP STRENGTH LESS
THAN 2C AND CAPES OVER 3000 J/KG. ALSO A THETA-E RIDGE IS IN FAR
WEST SO THE WEST IS PRIMED TO GO WITH SOME SEVERE THUNDERSTORMS. THE
THREAT LOOKS TO BE LARGE HAIL AND HIGH WINDS. THE MID LEVEL WIND
SPEEDS LOOKING AT PROFILERS ARE ONLY 20 KNOTS, SO WIND SHEAR IS NOT
VERY IMPRESSIVE. CURRENT THINKING IS STORMS WILL BE PULSE SEVERE
WITH SOME STRONG WIND GUSTS PRODUCING GOOD OUTFLOW AND MORE STORMS
INITIATING FROM OUTFLOW BOUNDARIES. WILL GO 50 POP WEST AND 30 TO
40 POP ELSEWHERE TONIGHT.

ON THURSDAY THE QUESTION IS HOW FAR SOUTH WILL COLD FRONT BE.
CONVERGENCE ALONG FRONT SHOULD POP MORE POSSIBLY SEVERE
THUNDERSTORMS AGAIN. WILL CANVAS WHOLE AREA WITH 50 POP.

THE FRONT THEN MAKES IT THROUGH MOST AREAS BY 12Z FRIDAY WITH A
CONTINUED THREAT OF THUNDER. ON FRIDAY TEMPS WILL BE MUCH COOLER
WITH UPSLOPE FLOW AND LOTS OF CLOUDS. TEMPS MAY NOT MAKE IT OUT OF
60S IF THICK CLOUDS STAY IN, BUT FOR NOW WILL HEDGE ON SOME BREAKS
WITH HIGHS IN THE 70S MOST AREAS EXCEPT FOR 65 TO 70 IN THE HAYS
AREA. ALSO ON FRIDAY A STRONG SHORTWAVE IN NORTHWEST FLOW IS
DEPICTED BY AVN SO MORE THUNDERSTORMS ARE IN THE MIX. WILL NEED TO
CONTINUE WITH A 50 POP TO COVER.

EXTENDED DISCUSSION...
NOT TOO MUCH CHANGE FROM PREVIOUS FORECAST. COLD FRONT LOOKS TO BE
SOUTH OF THE CWA DURING THE FIRST HALF OF THE UPCOMING WEEKEND
BEFORE RETURNING AS A WARM FRONT DURING SUNDAY. AS THIS HAPPENS,
THUNDER CHANCES WILL INCREASE. TEMPS WILL BE CORRESPONDINGLY WARMER
FOR THE SUNDAY THROUGH TUESDAY PERIOD AS WELL.

A LITTLE MORE UNCERTAINTY ENTERS THE PICTURE FOR THE MID PART OF
NEXT WEEK. EC/UK MODELS SHOW A LESS AMPLIFIED UPPER FLOW REGIME THAN
THE MRF/AVN. SOME CANADIAN ENSEMBLE MEMBERS SHOW A COLDER UPPER FLOW
REGIME ALLOWING FOR COOLER AIR TO RETURN TO THE WESTERN HIGH PLAINS
BY WEDNESDAY. AT THIS POINT, WILL TREND SLIGHTLY DOWNWARD ON TEMPS
FOR WEDNESDAY COMPARED TO WHAT IS EXPECTED FOR THE SUNDAY THROUGH
TUESDAY PERIOD. IF NEXT COLD FRONT SWEEPS THROUGH CWA DURING
TUESDAY, THEN PCPN CHANCES APPEAR TO BE CLOSE TO NIL FOR WEDNESDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 062/088 054/072 050 355
GCK 058/087 053/071 049 355
EHA 056/091 056/075 052 555
LBL 055/091 057/075 052 555
HYS 060/082 052/068 047 554
zP28 064/089 062/075 052 345

.DDC...NONE.

KRUSE/MCCAMMON

In the hours before

Special weather statement, May 9, 2:16 PM CDT, 5 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 9 2001

...STORM SPOTTERS WILL BE NEEDED AFTER 3 PM CDT WEST OF A SCOTT CITY
TO LIBERAL LINE...

THUNDERSTORMS CONTINUED TO FORM OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. THESE THUNDERSTORMS
WILL LIKELY DRIFT OVER THE KANSAS AND COLORADO BORDER AFTER 3 PM
CDT. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LARGE HAIL AND HIGH
WINDS. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND TO THE WEST
OF A SCOTT CITY TO LIBERAL LINE. THE THREAT FOR SEVERE WEATHER
SHOULD SUBSIDE BETWEEN 7PM CDT AND SUNSET.

16

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:17 PM CDTSevere Thunderstorm WarningDDCMeade, Seward43 min
May 9, 7:23 PM CDTSevere Thunderstorm WarningDDCHodgeman52 min
May 9, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney39 min
May 9, 8:47 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
May 10, 3:26 PM CDTSevere Thunderstorm WarningDDCKearny49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.